An insulin injection is delivery of the medication insulin into the body by means of a syringe or an insulin pen. People with diabetes, who are having difficulty controlling blood sugar, may need to use these injections one or more times a day to achieve adequate glucose level control. Ideally, training to self-administer an injection is done by doctors or nurses after a person is diagnosed with diabetes, and, in fact, those who don’t understand the process should ask for this help. Still, there are a few basics that can be covered in writing, though these do not substitute for medical instructions.
One of the first things people should learn about is the type of insulin injection they’ll routinely administer. Many people use syringes and they may need to draw up medicine from an accompanying bottle or have pre-filled cartridges. Other folks use injection pens. Doctors may advise one or the other, depending on circumstances.
Another important distinction comes for those who use more than one type of insulin. Some people must mix types when they draw up medicine, and others must determine type to give the self, depending on symptoms or blood sugar level. Medical professionals, again, are the best people to address this matter thoroughly. It simply bears mention that greater attention will need to be paid if more than a single type of insulin is used.
How and where to give an insulin injection are two common topics. Injections are usually called subcutaneous, meaning under the skin. It also usually means it's injected into the fatty areas right under the skin and not far under it into muscle. People should be taught how to identify the right pressure of an injection and where to give it.
Most people will begin insulin injection in the area of the stomach, but will gradually need to work to other areas of the body. Upper legs and arms eventually become injection sites, and shots in the buttocks are also common. People who remain on insulin will work back to the starting point and given injections in the stomach again, eventually. Doctors advise patients on where to start.
It’s important to be aware that sometimes reactions to insulin are adverse or sudden. It’s possible to drop sugar so quickly that folks become hypoglycemic (low blood sugar) as a result of a shot. Taking a few minutes after insulin injection to be certain the body is responding appropriately is a good idea.
Should blood sugar drop too low after an injection, which might be evidenced by shaking hands, hunger, paleness, excess perspiration, dizziness, headache, significant alteration in mood, or faint feelings, people may need to address this medically. They may have glucose tablets they take to balance blood sugar or some will take juice or a piece of candy to correct glucose levels. Doctors should advise patients on what to do if very low blood sugar results from a shot, and patients should follow these recommendations.
There are many folks who suffer from diabetes and must use insulin injections on a regular basis. Though this is obviously not the most desirable scenario, many people are skilled at giving themselves injections, monitoring results, and adjusting as needed. What seems unfamiliar at first soon becomes familiar and fairly easy to do. This is especially the case when patients have had adequate training and medical support.